Alert archive / Kentucky / Flash Flood Warnings in 2005
Flash Flood Warning 22, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 22, 2005, 12:56 AM EDT for Whitley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2005, 12:56 AM EDT (04:56 UTC)
- Expired
- Jul 22, 2005, 4:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 86 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2969 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 220500 FFWJKL KYC235-220800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1256 AM EDT FRI JUL 22 2005 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 400 AM EDT * AT 1251 AM EDT...A NEARLY STATIONARY THUNDERSTORM WAS PRODUCING RAINFALL RATES UP TO 3 INCHES PER HOUR ACROSS SOUTHERN WHITLEY COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZION HILL...SAXTON...RED ASH...POLLY CAMP...PLEASANT VIEW...PACKARD... NEVISDALE...MOUNTAIN ASH...JELLICO CREEK...GATLIFF...DIXIE AND AYERS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3660 8429 3660 8395 3670 8402 3670 8426 $$ GEOGERIAN
1 follow-up statement
000 WGUS73 KJKL 220604 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 158 AM EDT FRI JUL 22 2005 KYC235-220800- WHITLEY KY- 158 AM EDT FRI JUL 22 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 400 AM EDT FOR WHITLEY COUNTY... AT 156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE NEARLY STATIONARY THUNDERSTORMS PRODUCING RAINFALL RATES UP TO 2 INCHES PER HOUR ACROSS SOUTHERN WHITLEY COUNTY. RADAR INDICATES THAT OVER 3 INCHES OF RAIN HAS FALLEN BETWEEN 12:30 AND 2 AM ALONG A LINE FROM LOT...TO RED ASH...TO ZION HILL IN SOUTHERN WHITLEY COUNTY. THUNDERSTORMS WILL RAIN THEMSELVES OUT ACROSS THE AREA BETWEEN 2 AND 3 AM THIS MORNING...WITH UP TO AN ADDITIONAL 2 INCHES OF RAIN POSSIBLE ACROSS SOUTHERN WHITLEY COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3660 8429 3660 8395 3670 8402 3670 8426 $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:10 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 21, 10:10 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1010 PM EDT THU JUL 21 2005 .DISCUSSION... AT 1000 PM EDT...THE DOPPLER RADAR SHOWED THE ONLY REMAINING THUNDERSTORMS AND SHOWERS WERE OVER MCCREARY COUNTY. BY 1025 PM EDT...MOST OF THE ACTIVITY SHOULD BE OVER. IT IS STILL MOIST ENOUGH FOR A SMALL SHOWER TO POP UP THIS EVENING...HOWEVER THEY SHOULD BE VERY WIDESPREAD. THE BIG QUESTION IS THE TIMING FOR THE NEXT SHORTWAVE TO MOVE THROUGH THE AREA. THE GFS IS A LITTLE FASTER WITH THE SHORT WAVE THAN THE NAM. BOTH SOLUTIONS WOULD RESULT IN CONTINUED AFTERNOON CONVECTION...HOWEVER THE NAM SOLUTION WOULD RESULT IN HIGHER POPS BECAUSE THE SHORT WAVE WILL BE MOVING THROUGH DURING PEAK CONVECTION HOURS. THIS SYSTEM MAY BE ABLE TO POP A COUPLE OF SEVERE STORMS...ESPECIALLY IF THE SLOWER NAM SOLUTION VERIFIES. THE SEVERE ACTIVITY WOULD BE LIMITED TO A MARGINAL WIND EVENT ASSOCIATED WITH A WET MICROBURST. THE FREEZING LEVEL IS JUST TOO HIGH TO PRODUCE ANY SIGNIFICANT HAIL. THE FORECAST IS A BLENDED SOLUTION...LEANING MORE TOWARD THE GFS. THE ALMOST UNBEARABLE HEAT WILL CONTINUE THROUGH THE NEXT FEW DAYS AS THE BERMUDA HIGH WILL REMAIN IN PLACE. THE FORECAST WAS UPDATED FOR POP TONIGHT AND TOMORROW AND TO DECREASE THE WINDS FOR TONIGHT. && .PREV DISCUSSION... 457 PM EDT THU JUL 21 2005 .DISCUSSION... RADAR SHOWS RAPID DEVELOPMENT OF SHOWERS AND THUNDERSTORMS OCCURRING ACROSS FORECAST AREA...PRIMARILY IN WESTERN ZONES. ENHANCED ACTIVITY ATTRIBUTABLE TO VORTICITY LOBE...WHICH BEGAN DIGGING OUT OF SOUTHERN INDIANA EARLY THIS MORNING. THIS FEATURE WAS QUITE NOTICEABLE ON BOTH WATER VAPOR AND VISIBLE IMAGERY EARLIER TODAY. SHOWERS SHOULD CONTINUING TRACKING WITH LOBE ACROSS REGION THROUGH EARLY EVENING. EXPECT ACTIVITY TO BE LONGER LIVED AND MORE WIDESPREAD THAN THE LAST COUPLE OF EVENINGS. BIGGEST CHALLENGE IN THE NEAR TERM FORECAST IS POPS AND WEATHER ASSOCIATED WITH UPSTREAM VORT LOBE WHICH IS PROGGED INTO THE OHIO VALLEY OVERNIGHT. 12Z MESO-NAM SHOWS DECENT UVV EARLY MORNING. POPS WERE INCREASED GRADUALLY OVERNIGHT...AS SHOWER AND THUNDERSTORM LIKELIHOOD WILL INCREASE AS IMPULSE MOVES THROUGH THE AREA. BULK OF ENERGY APPEARS LIKE IT WILL BE IN OUR NORTHERN ZONES...THOUGH SOME ACTIVITY IS POSSIBLE THE ENTIRE CWA. PRECIPITABLE WATER VALUES WILL BE 1.75 TO 2 INCHES...SO HEAVY RAIN REMAINS POSSIBLE WITH SOME OF THE MORE INTENSE STORMS. TIMING OF PRECIPITATION MAY NEED ADJUSTING...AS THE 18Z NAM IS SLOWER THAN THE PREVIOUS RUN... INDICATING THE BIGGEST THREAT IS LATER FRIDAY MORNING. 5H RIDGE BEGINS BUILDING INTO THE COMMONWEALTH LATE FRIDAY EVENING AND IS THE DOMINATING FEATURE AS WE MOVE INTO THE WEEKEND. MINIMUM AND MAXIMUM TEMPERATURES WERE ONLY ADJUSTED SLIGHTLY FROM THE EARLIER FORECAST PACKAGE. STAYED CLOSE TO FWC MOS GUIDANCE... WITH ABOVE NORMAL READINGS EXPECTED BOTH FRIDAY AND SATURDAY. WITH WARM TEMPERATURES AND HIGH DEWPOINTS...HEAT INDICES WILL MOVE INTO THE 90S FOR BOTH SATURDAY AND SUNDAY. EXTENDED (FOR THE PERIOD SUNDAY THROUGH THURSDAY)... UPPER HIGH WILL DRIFT EAST OVER THE AREA FOR SUNDAY AND MONDAY. THIS SHOULD PREVENT PRECIP. ASSUMING PLENTIFUL SUNSHINE...850 MB TEMPS (22-23C) SUPPORT POTENTIALLY THE WARMEST SURFACE TEMPS OF THE SEASON SO FAR. HAVE PLAYED IT AS LOWER TO MID 90S FOR MOST LOCATIONS. GFS AND ECMWF BOTH SHOW THE HIGH GIVING WAY TO A TROUGH MOVING SOUTHEAST TOWARD THE GREAT LAKES AND NEW ENGLAND DURING THE MID AND LATE PORTION OF THE WEEK. THIS WILL ALLOW A SURFACE COLD FRONT TO HEAD SOUTHEAST INTO THE AREA. THE GFS HAS TRENDED SLOWER SINCE YESTERDAY...AND THE SLOWER MOVEMENT IS SUPPORTED BY THE ECMWF. HAVE PLACED THE HIGHEST POPS AS THE FRONT APPROACHES LATE WEDNESDAY INTO WEDNESDAY EVENING...AND TAPERING OFF AFTER THAT. HOWEVER...IF THE TREND FOR A SLOWER PASSAGE CONTINUES...IT IS CONCEIVABLE THAT HIGHER POPS COULD END UP HOLDING ON EVEN LATER IN THE WEEK. 1050 AM EDT THU JUL 21 2005 14Z SFC ANALYSIS SHOWS BROAD...THOUGH WEAK...HIGH PRESSURE OVER THE SOUTHEAST WITH STAGNANT LOW PRESSURE THROUGH THE MIDWEST. ON SATELLITE...A LARGE MCS IS PLOWING THROUGH WISCONSIN WITH A DECENT OUTFLOW BLOWING SOUTHEAST INTO CENTRAL ILLINOIS. CLOSER TO HOME... REMAINS OF AN EARLIER MCS IN OHIO WILL BE SPREADING CLOUDS AND SOME WEAK OUTFLOW BOUNDARIES INTO EAST KENTUCKY LATER TODAY. THESE COMBINED WITH THE HEAT OF THE DAY...JUICY DEWPOINTS...AND HIGH INSTABILITY SHOULD ENABLE SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE EARLY AFTERNOON. THE FORECAST HAS MUCH OF THIS IN HAND... WILL BE UPDATING THE TEXT ZONES TO REMOVE THE MORNING WORDING. HAVE ALSO UPDATED THE GRIDS TO FINE TUNE THE SKY COVER AND POP FIELDS. UPDATES TO THE NDFD AND WEB ALREADY ISSUED WITH TEXT ZONES TO FOLLOW SHORTLY. 414 AM EDT THU JUL 21 2005 BOTH THE NAM AND GFS MODELS ARE IN GOOD AGREEMENT UNTIL DAY 3 WHEN BOTH MODELS DIVERGE GREATLY IN HOW THEY MOVE A COLD FRONT ACROSS THE NORTH CENTRAL UNITED STATES. DUE TO THIS DIFFERENCE...DECIDED TO ONCE AGAIN GO WITH THE GFS FOR SHORT TERM PORTION OF FORECAST. TEMPERATURES LOOKED PRETTY GOOD...BUT WILL REEVALUATE ONCE NEW FWC AND MAV MOS RUNS COME IN TO SEE IF ADJUSTMENTS NEED TO BE MADE. PERSISTENCE LOOKS LIKE IT WILL PAY OFF ONCE AGAIN. LATEST WATER VAPOR IMAGERY SHOWING A WEAK SHORTWAVE MOVING EASTWARD OUT OF THE SOUTHERN PLAINS. THIS FEATURE IS SANDWICHED BETWEEN A STATIONARY FRONTAL BOUNDARY DRAPED ACROSS THE OHIO VALLEY...AND THE WESTERN EDGE OF RIDGE IN PLACE OVER THE SOUTHEASTERN UNITED STATES. MODEL SOUNDINGS AND CROSS SECTIONS STILL HAVE AMPLE LOW LEVEL MOISTURE IN PLACE...THERE SHOULD BE ENOUGH LIFT ALONG THE OHIO VALLEY FRONTAL SURFACE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO FORM THURSDAY AFTERNOON...ESPECIALLY AS THE SHORTWAVE MOVES IN FROM THE PLAINS. BOTH GFS AND NAM MODELS ARE STILL TRYING TO BRING AN MCS ACROSS THE OHIO VALLEY AND INTO EASTERN KENTUCKY THURSDAY NIGHT INTO FRIDAY MORNING. WITH MODELS SHOWING THIS PATTERN 3 DAYS IN A ROW...WILL CONTINUE TO GO WITH IT FOR NOW. DEWPOINTS AND WINDS LOOK GOOD...ONLY MINOR CHANGES AT BEST WILL BE MADE. ALL MODELS HAVE HIGH PRESSURE BUILDING ACROSS THE REGION FOR THE WEEKEND. WITH VERY WARM 850HPA TEMPERATURES AND STRONG RIDGING IN PLACE...ANTICIPATE ABOVE NORMAL TEMPERATURES FOR THE WEEKEND...WITH CLEAR SKIES AND LIGHT WINDS. 925 PM EDT WED JUL 20 2005 SHOWERS AND THUNDERSTORMS ARE WINDING DOWN WITH LOSS OF DAY TIME HEATING. CAN NOT RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM OVERNIGHT. ALSO EXPECT PATCHY DENSE FOG WILL BECOME A PROBLEM... ESPECIALLY WHERE THE HEAVIEST RAIN HAS FALLEN. CURRENT FORECAST HAS ALL OF THIS COVERED WELL. ISC GRID ELEMENTS ARE IN GREAT SHAPE... EVEN HOURLY TEMPS AND DEW POINTS ARE ON TARGET. ONLY UPDATE TONIGHT WILL BE FOR MIDNIGHT WORDING. SO WILL GO WITH A LATE UPDATE...TO BE ISSUED A LITTLE LATER TONIGHT. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && JACOBSON/RAY
Hazardous weather outlook, Jul 21, 5:18 AM EDT, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 518 AM EDT THU JUL 21 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-220917- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 518 AM EDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING. A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN SUNDAY NIGHT THROUGH WEDNESDAY. IN ADDITION...THE HEAT INDEX WILL BE IN THE 95 TO 100 DEGREE RANGE DURING THE AFTERNOONS FROM FRIDAY THROUGH MONDAY...ESPECIALLY IN THE CUMBERLAND RIVER VALLEY AND NEAR THE TENNESSEE BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN EXTREME RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. AR
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:22 AM EDT | Flash Flood Warning | JKL | McCreary | 3 hr |
| Jul 22, 3:59 AM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.